Blood Test

Eight weeks ago my private doc. (from Louise's list) started me on 30mg Erfa a day.

I have read on here many times to have blood taken early morning, before food and before thyroid meds. I told the doctor this, but he insisted I take the Erfa first, then have the blood test mid morning, so he could see what the Erfa was doing.

So with blood taken 3 hours after the Erfa pill, these are my results…

CRP 0.60 < 3.0

Ferritin 107.8 (20 - 150)

Free T4 H 23.23 (12 - 22)

Free T3 H 8.08 ((3.1 - 6.8)

TSH L 0.01 (0.27 - 4.20)

T4 Total 139.0 (64.5 - 142.0)

Anti-thyroid peroxidase abs 15.2 < 34

Anti-thyroglobulin Abs 46.7 < 115

Vit. B12 H 1378 ( > 725 consider reducing dose.)

Serum Folate H > 45.4 (10.4 - 42.4)

Vit. D Total 176.5 (50 - 220)

Now I can't get a doc appointment till October, as he is fully booked.

Should I keep taking the Erfa, take on alternate days, cut a pill in half, stop taking? Don't know what to do.

Or perhaps have another blood test before taking the thyroid pill.( only another £89!!!)

I don't feel a lot different since starting Erfa - maybe my tacky, palps, cold & hair loss are a little less severe or less often - I'm not sure though. Still have a very wobbly heart beat, especially laying down.

Any comments or advice gratefully received from this very helpful, lovely forum.

Thank you

14 Replies

oldestnewest
  • I am not doctor so I have no idea how he judges how the Erfa is 'working'. All I know that if we take any thyroid hormones just before a blood test the results might be skewed, i.e. your very high FT3 and FT4.

    Others will respond soon re your other tests which look fine.

    When we take thyroid hormones best way to judge is by how we feel rather than where they are in the range.

    Have you been taking the same dose for 8 weeks?

  • Thank you shaws for your reply.

    I don't feel very different. My symptoms have always been changeable from day to day, week to week, even hour to hour. Sometimes briefly I feel almost normal. It doesn't last long but tells me it is possible, at least in my comfort zone and pacing. I am no worse; symptoms may even be mildly improved or less often, but not gone. I'm really not sure..

    I have taken 1 x 30mg Erfa every day for, (just checking), nine weeks.

    Thanks

    S

  • 9 weeks is too long on an initial dose and should be increased by at least a 1/4 grain about every 2 weeks. Sometimes a small increase does the trick but some need a larger increase.

    For your info read the first para re Erfa.

    stopthethyroidmadness.com/m...

  • Hi Shaws,

    Thanks again for all the info you have you have provided. I can now see I should be taking more NDT, not less.

    And I definitely need to get another test, with no meds, very soon.

    I don't like going against what the doc advised, but I feel like the test I just had was a waste.

    I really appreciate all your help and the advice.

    Thank you.

    S

  • I have just read part of this link which goes on to explain how best to take Erfa. This is an extract:-

    3) It is important to understand that you will need to raise your natural desiccated thyroid hormone (NDT) within 3 to 4 weeks, to prevent your hypothyroid symptoms returning. At times, you may feel you are suffering more symptoms, but this does not mean that NDT is bad for you or that it isn’t working. Most of the time, it simply means your body is crying out for more hormones, or it may mean that you need to cut back on your dosage. Don’t worry – all will become clear…I promise!

    4) For most people, they can stop taking synthetic Thyroxine (T4) one day, and the following day replace it with NDT, but for others, who may well have stressed adrenals, it is best to stop taking any thyroid hormone replacement for at least a week and start treating with adrenal supplements. (See information in our ADRENALS Folder)

    tpauk.com/main/how-to-use-n...

  • Thanks shaws for finding this info about Erfa. There is a lot to read and take in, but I can already see I haven't been following the guidelines given here. As far as I remember I was just told to take one pill a day, till next app. but to have a test done - which I did.

    I have already been taking adrenal supps. for about a year.

    I'm having a heart test next week and an HRV (ANS) test and hoping they will reveal the source of some of my symptoms.

    I will print all that Erfa info out and have a good read.

    Thank you shaws

    S

  • On reading through again, I wonder if the doctor is interested to see how much FT3 FT4 is in your bloodstream shortly after digesting if?

    Just be honest with him and said you've increased your dose as you were beginning to get symptoms and weren't feeling too good.

  • Hi Shaws,

    I am always honest with this doc as he is private and he listens. GP is not interested - says thyroid hormone will give me tachy and osteoporosis. She forgets I've had tachy and osteoporosis already, one for 20 years the other for 10.

    I have already upped my dose today - 1/4 tablet!! and decided to let it settle for 3 ish weeks, then up it again 1/4 tablet.; then get another test and do it right, (24 hours without Erfa) next time.

    Thank you so much

    S

  • I hope you are able to get to an optimum dose reasonably quickly so that you'll feel much better.

    I don't know why they try to warn us about thyroid hormones, because we are ill without a proper dose or develop more symptoms.

  • Thanks Shaws,

    I've just been reading through the Erfa info again, that you sent. It is very helpful and I've printed it out to take to next appointments to re-inforce what I want to say.

    After taking a small second dose today, I've just realised I didn't have my usual 'siesta' this afternoon. It may be a coincidence!! Time will tell..

    Thanks again

    S

  • My guess is taking the pill that morning caused a false-high reading in your FT3 and FT4. I've been told that if you don't feel hyper, then you aren't hyper – even if the results say so. I would honestly get the labs done again without taking the pill. It's more money, but at least you'll get a clearer picture of what's going on.

  • Hi Hypoguy,

    Thanks for your reply. I think you are right; I need to get another test.

    I didn't like going against what the doctor advised; when will I get it in my head that the doctors don't always know best - especially when it comes to thyroids!

    S

  • Stoneym, The high FT4 and high FT3 are due to the Erfa dose peaking in your blood stream. I certainly wouldn't reduce dose on the basis of those results.

    Leaving 24 hours between last dose and blood draw means normal circulating FT4 is measured although FT3 will be slightly lower than normal as T3 is out of the blood in around 6 hours. FT3 result can be extrapolated +20% to estimate normal circulating level. If you can afford another test I'm sure you'll find FT3 and FT4 are within range.

    CRP is an inflammation marker, so low is good, and ferritin is optimal.

    VitD is high in range. If you are supplementing you can reduce dose. B12 and folate are both high, are you supplementing?

  • Thanks for your reply Clutter, it has re-assured me not to panic and stop taking the Erfa, or not to cut it down.

    I will get another test very soon, but I'm paying out this week for a couple of other private tests - HRV (to show the condition of the ANS) and a heart test.

    I have been taking lots of supps (minerals, vits. & superfood powders) for some years, and up to now I usually test low in many of them, so I'm pleased to see that some have actually been absorbed, and I can now lower a few doses!

    Thank you for your advice

    S

You may also like...